Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Sep 14, 2019, 3:41 PM EDT for 6 counties in Michigan. It took effect at Sep 15, 2019, 8:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2019, 3:41 PM EDT (19:41 UTC)
- In effect from
- Sep 15, 2019, 8:00 AM EDT
- Expired
- Sep 15, 2019, 5:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853 WHUS43 KGRR 141941 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 341 PM EDT Sat Sep 14 2019 MIZ037-043-050-056-064-071-150345- /O.NEW.KGRR.BH.S.0018.190915T1200Z-190915T2100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 341 PM EDT Sat Sep 14 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... The National Weather Service in Grand Rapids has issued a Beach Hazards Statement...which is in effect from Sunday morning through Sunday afternoon. * High wave action... strong currents and dangerous swimming conditions expected. * Strong structural currents possible. * Strong longshore currents expected. * Rip currents possible * Location...Beaches from St. Joseph to Manistee * Beaches with particularly dangerous conditions include... South Beach in South Haven... Grand Haven State Park... Pere Marquette Park in Muskegon. * Overview/potential impacts...Southwest winds will generate waves of 3 to 6 feet mainly Sunday morning, leading to hazardous conditions.. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
2 follow-up statements
505 WHUS43 KGRR 150708 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 308 AM EDT Sun Sep 15 2019 MIZ037-043-050-056-064-071-151515- /O.CON.KGRR.BH.S.0018.190915T1200Z-190915T2100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 308 AM EDT Sun Sep 15 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS AFTERNOON... * High wave action... strong currents and dangerous swimming conditions expected. * Strong structural currents possible. * Strong longshore currents expected. * Rip currents possible * Location...Beaches from St. Joseph to Manistee * Beaches with particularly dangerous conditions include... South Beach in South Haven... Grand Haven State Park... Pere Marquette Park in Muskegon. * Overview/potential impacts...Southwest winds will generate waves of 3 to 6 feet mainly this morning, leading to hazardous conditions.. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
115 WHUS43 KGRR 152106 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 506 PM EDT Sun Sep 15 2019 MIZ037-043-050-056-064-071-152215- /O.EXP.KGRR.BH.S.0018.000000T0000Z-190915T2100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 506 PM EDT Sun Sep 15 2019 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The beach hazard conditions have ended. $$ wdm WEATHER.GOV/GRR
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 3:29 PM EDT, 12 minutes earlier.
Area forecast discussion, Sep 14, 3:29 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Sat Sep 14 2019
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 235 PM EDT Sat Sep 14 2019
- Showers with a few embedded thunderstorms expected to move in
toward daybreak Sunday.
- Gusty winds on Sunday will bring the return of hazardous
swimming and boating conditions for most of the day on Sunday.
- The upcoming week looks significantly drier than last week.
&&
.DISCUSSION...(This evening through next Saturday)
Issued at 235 PM EDT Sat Sep 14 2019
A beautiful day continues across Lower Michigan as we enjoy the
sunshine wedged between fast-moving weather systems. The next
round of rain and gusty winds moves into the area after midnight
tonight associated with a weak surface low and supporting H5
shortwave to our north. Instability will be limited, due in part
to the overnight timing, but an approx 40 kt low-level jet will
help hold the area of showers together across the Lake and into
Lower Michigan. We are thinking there will probably be a few
embedded thunderstorms within the rain, but should be fairly
garden-variety and elevated in nature. Once the rain moves out of
the area Sunday morning, its looking likely low clouds will take a
while to dissipate through at least early afternoon, but
eventually some clearing should move in by evening.
Beginning Sunday night, a significant upper level ridge of high
pressure will build over the plains, resulting in warming
temperatures, lots of sunshine, and drier conditions for almost
all of the upcoming week. After tomorrow (Sunday), the next chance
of any widespread doesn't move in until Thursday afternoon, and
even that is still very uncertain at this point. These warmer
temperatures and sunshine will help soils dry out after multiple
inches of rain last week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 228 PM EDT Sat Sep 14 2019
Beautiful day unfolding across the area as expected. Still
expecting lower cigs and rain to move into the area after midnight
tonight. Have added mention of vicinity thunderstorms in
MKG/GRR/AZO/BTL TAFs toward morning, but am not thinking these
storms will become strong or significant, as instability is
limited. Its looking more likely that low clouds/MVFR cigs may
stick around for much of the day tomorrow, along with the gusty
southwest winds, before conditions finally start to improve Sunday
afternoon.
&&
.MARINE...
Issued at 235 PM EDT Sat Sep 14 2019
Hazardous swimming and boating conditions have ended for today,
but the break will be short-lived. Gusty southwest winds will
spread across Lake Michigan early Sunday morning and persist
through Sunday afternoon. This will be a fairly brief (12 hour)
window of stronger winds, but will be enough to ramp winds and
waves back into Small Craft Advisory conditions as well as bring
the return of hazardous swimming conditions along the beaches of
Eastern Lake Michigan. Thus both a Small Craft Advisory and Beach
Hazards Statement have been hoisted.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Sunday morning through Sunday
afternoon for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 5 AM to 5 PM EDT Sunday for LMZ844>849.
&&
SYNOPSIS...AMD
DISCUSSION...AMD
AVIATION...AMD
MARINE...AMDHazardous weather outlook, Sep 14, 12:29 PM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1229 PM EDT Sat Sep 14 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-151630- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1229 PM EDT Sat Sep 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A few non-severe thunderstorms are possible between about 3am and 9am Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few non-severe thunderstorms are possible between about 3am and 9am Sunday morning. Another round of storms may occur toward the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-151630- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1229 PM EDT Sat Sep 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Conditions will become hazardous for swimming and boating for parts of the region after midnight tonight and on Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Conditions will become hazardous for swimming and boating for parts of the region after midnight tonight and on Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Sep 14, 10:22 AM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 AM EDT SAT SEP 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 1 ESE PAW PAW 42.22N 85.88W
09/13/2019 M1.53 INCH VAN BUREN MI COCORAHS
COCORAHS STATION MI-VB-12 PAW PAW 0.7 ESE.
0500 AM HEAVY RAIN 4 SSE SHEPHERD 43.47N 84.67W
09/14/2019 M1.21 INCH ISABELLA MI COCORAHS
COCORAHS STATION MI-IS-5 4 SSE SHEPHERD.
0700 AM HEAVY RAIN 2 NW BEECHWOOD 42.82N 86.15W
09/14/2019 M1.08 INCH OTTAWA MI COCORAHS
COCORAHS STATION MI-OW-49 HOLLAND 4.2 NW.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:12 AM EDT | Beach Hazards Statement | GRR | Mason, Muskegon, Oceana, Ottawa | 9 hr |
| Sep 14, 3:42 PM EDT | Small Craft Advisory | GRR | 25 hr |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.